Hail, Jones
- When
- August 17, 5:45 PM CST
- Where
- Jones County, 3.29 mi WNW of Okaton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.890, -100.960
A thunderstorm dropped nickel hail in Jones County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A thunderstorm dropped nickel hail in Jones County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:42 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT WED AUG 17 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT STILL SEEING ISO THUNDERSHOWER ACTIVITY ACROSS THE WESTERN CWA. CURRENT MESOANALYSIS THIS AFTERNOON SHOWS GREATEST INSTABILITY ACROSS THE FAR WESTERN CWA AND INTO UNR CWA. SHEAR IS DECENT AS WELL WITH VALUES 30 TO 40 KNOTS. CAP IS WEAKENING AS WELL. ONLY THING LACKING IS ANY SUBSTANTIAL MID/UPPER LEVEL FORCING. REGARDLESS...GIVEN THE AMOUNT OF INSTABILITY AND SUBTLE SFC CONVERGENCE FROM NEBRASKA PANHANDLE NORTHWARD TO NEAR KPHP...SHOULD SEE ISO/WDLY SCT THUNDERSTORMS DEVELOP LATER THIS AFTERNOON AND INTO THE EVENING HOURS. CU FIELD HAS DEVELOPED OVER THE PAST COUPLE HOURS IN THIS AREA. AS LOW LEVEL JET DEVELOPS OVERNIGHT...COULD SEE ADDITIONAL DEVELOPMENT ACROSS THE REMAINDER OF THE FORECAST AREA. ANY CHANCE FOR SVR STORMS THOUGH LOOKS TO REMAIN ACROSS THE SOUTHWEST CWA SO KEPT MENTION OF T+ IN GRIDS. THURSDAY WILL BE QUITE INTERESTING AS COLD FRONT WILL BE APPROACHING THE AREA. PLENTY OF MOISTURE AND INSTABILITY STREAM NORTHWARD AHEAD OF THE FRONT ACROSS EASTERN SD INTO WESTERN MN. BULK SHEAR VALUES LOOK GOOD AS WELL AND WITH THE APPROACH OF THE SFC FRONT...SHOULD SEE DEVELOPMENT OF THUNDERSTORMS BY LATE AFTERNOON. WILL LIKELY SEE SVR STORMS AS WELL OVER PORTIONS OF THE AREA SO INSERTED T+ INTO THE GRIDS FOR THE LATE AFTERNOON/EVENING HOURS. ON FRIDAY SFC HIGH BUILDS INTO THE REGION BUT THERE IS A SUBTLE MID LEVEL WAVE CROSSING THE REGION. EC/NAM SPITTING OUT QPF WHEREAS OTHER MODELS ARE DRY. FOR NOW HAVE LEFT THE SLIGHT CHANCE MENTION IN FOR FRIDAY. LEFT JUST SHOWERS AS WELL AS THERE IS VIRTUALLY NO CAPE AVAILABLE. .LONG TERM...SATURDAY THROUGH WEDNESDAY. MAIN FCST CHALLENGE FACING THE EXTENDED IS HOW QUICKLY TEMPS WILL WARM FOR THE FIRST PART OF NEXT WEEK. COOL CANADIAN HIGH PRESSURE REMAINS IN CONTROL FOR THE FIRST PART OF THE EXTENDED...WITH DRY AND SLIGHTLY COOLER THAN NORMAL TEMPS FOR THE SATURDAY AND SUNDAY PERIOD. MODELS AGREE ON BUILDING WRN CONUS HEIGHTS FOR THE BEGINNING OF NEXT WEEK LASTING THROUGH MID WEEK. WITH THE STRONG WAA TAKING PLACE ALONG WITH LATEST GFS NOW SHOWING A FLATTER 500HPA RIDGE DEVELOPING ACROSS THE CWA...THE 12Z GFS SHOWS SOME MINOR PCPN SETTING UP AS WEAK 500HPA/700HPA WAVES ROUND THE TOP OF THE RIDGE. FOR NOW HAVE REMOVED MENTION OF THE PCPN AS TIMING OF WAVES/TROFS UNCERTAIN THIS FAR OUT INTO THE FCST. TEMP WISE...WITH COOLISH HIGH IN PLACE...KEPT INHERITED COOLER TEMPS FOR THE SATURDAY AND SUNDAY TIME FRAME. LATEST MEX GUIDANCE HAS REALLY WARMED HIGHS FOR THE FIRST OF NEXT WEEK. HAVE OPTED TO WARM THINGS A BIT...BUT REMAIN A BIT MORE CONSERVATIVE THAN WHAT THE LATEST MEX GUIDANCE IS SHOWING. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WEAK UPPER IMPULSE MAY BRING FEW060CB TO THE KPIR TERMINAL AFT 08Z TNT...MOVING TO THE KATY TERMINAL AFT 09Z. OTW VFR CONDS ARE EXPECTED FOR ALL TERMINAL LOCATIONS THROUGH 18Z THURSDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...HINTZ AVIATION...HINTZ WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 554 AM CDT WED AUG 17 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 554 AM CDT WED AUG 17 2011 /454 AM MDT WED AUG 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP OVER OR MOVE INTO PORTIONS OF CENTRAL SOUTH DAKOTA BY EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM TIMBER LAKE TO MILLER. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF A COLD FRONT FORECAST TO SWEEP SOUTHEAST THROUGH THE REGION THURSDAY AND THURSDAY NIGHT. AGAIN...LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY THIS EVENING ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. DORN
The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344099.